Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this winter storm warning at Jan 16, 2020, 9:49 PM CST for 15 counties in Kansas. It was in force for 14 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 2020, 9:49 PM CST (03:49 UTC)
- Expired
- Jan 17, 2020, 11:52 AM CST
- In force
- 14 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 3:19 AM CST | FREEZING RAIN 0.15 | Hillsboro, KS | FREEZING RAIN CONTINUING AT TIME OF OBSERVATION |
| Jan 17, 3:19 AM CST | FREEZING RAIN 0.15 | Hillsboro, KS | FREEZING RAIN CONTINUING AT TIME OF OBSERVATION. |
| Jan 17, 4:15 AM CST | FREEZING RAIN 0.25 | Russell, KS | DEPUTIES ESTIMATED UP TO A QUARTER OF AN INCH OF ICE ON VEHICLES. FREEZING RAIN CONTINUES. |
| Jan 17, 4:20 AM CST | FREEZING RAIN 0.25 | Great Bend, KS | UP TO AROUND A QUARTER OF AN INCH OF ICE ACCUMULATION WITH FREEZING RAIN CONTINUING. SOME SNOW IS NOW MIXED IN WITH THE FREEZING RAIN. |
| Jan 17, 4:30 AM CST | FREEZING RAIN 0.33 | 2 E Lucas, KS | |
| Jan 17, 7:40 AM CST | FREEZING RAIN 0.3 | Hillsboro, KS | . |
| Jan 17, 7:40 AM CST | FREEZING RAIN 0.3 | Hillsboro, KS | |
| Jan 17, 8:25 AM CST | FREEZING RAIN 0.4 | Lincoln, KS | LAW ENFORCEMENT ESTIMATES A QUARTER TO 0.4 OF AN INCH OF ICE ACCUMULATION. |
| Jan 17, 8:28 AM CST | FREEZING RAIN 0.5 | Ellsworth, KS | ROADS ARE REPORTED TO BE SLICK AND NASTY. |
| Jan 17, 8:35 AM CST | FREEZING RAIN 0.3 | Lyons, KS | |
| Jan 17, 8:39 AM CST | FREEZING RAIN 0.25 | Cottonwood Falls, KS | |
| Jan 17, 8:43 AM CST | FREEZING RAIN 0 | Eureka, KS | A LIGHT GLAZE OF ICE AND AT LEAST ONE ACCIDENT REPORTED. DISPATCHER MENTIONED THE ICING DID NOT APPEAR TO BE TOO BAD SO FAR. |
| Jan 17, 8:47 AM CST | FREEZING RAIN 0 | 1 Ne Yates Center, KS | COUNTY ROADS ARE VERY ICY, BUT MAIN HIGHWAYS ARE OK. ICING AMOUNT UNKNOWN. |
| Jan 17, 8:52 AM CST | FREEZING RAIN 0 | 1 Ese Iola, KS | LIGHT GLAZE OF ICE REPORTED ACROSS ALLEN COUNTY, BUT AMOUNT UNKNOWN. BRIDGES ARE ICY, BUT SO FAR NO SIGNIFICANT ROAD ISSUES. |
| Jan 17, 8:53 AM CST | FREEZING RAIN 0.25 | Hutchinson, KS | SLIDE OFFS REPORTED ON HIGHWAY 50 AND KANSAS HIGHWAY 61. |
| Jan 17, 9:09 AM CST | FREEZING RAIN 0.45 | 1 Wnw Gypsum, KS | LAW ENFORCEMENT ESTIMATES A QUARTER TO NEAR A 0.5 INCH ON KANSAS HIGHWAY 4. |
| Jan 17, 9:14 AM CST | FREEZING RAIN 0.4 | 3 W Chase, KS | PUBLIC PICTURE REPORT SENT VIA TWITTER OF A QUARTER TO AROUND 0.4 OF AN INCH OF ICE. |
| Jan 17, 9:27 AM CST | FREEZING RAIN 0.1 | 1 S Augusta, KS | ESTIMATED MORE THAN JUST A LIGHT GLAZE OF ICE, BUT EXACT AMOUNT UNKNOWN. THERE ARE SOME ICY SPOTS ON ROADS AROUND THE COUNTY, BUT NO SIGNIFICANT ISSUES HAVE BEEN REPORTED. |
| Jan 17, 9:30 AM CST | FREEZING RAIN 0.4 | 5 N Great Bend, KS | PICTURE REPORT SENT VIA TWITTER OF 0.4 OF AN INCH OF ICE ACCUMULATION. |
| Jan 17, 9:48 AM CST | FREEZING RAIN 0.2 | Newton, KS | NO SIGNIFICANT FREEZING ON ROADS. NUMEROUS CALLS TO DISPATCH OF SLIPS AND FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2361 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS43 KICT 170349 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 949 PM CST Thu Jan 16 2020 KSZ052-053-069>072-171800- /O.UPG.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ /O.NEW.KICT.WS.W.0003.200117T0349Z-200117T1800Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 949 PM CST Thu Jan 16 2020 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...A mix of sleet and snow with quickly transition to freezing rain late tonight. A quarter inch of ice or more can be expected by Friday morning with most of this accumulation on elevated surfaces such as trees. Sporadic power outages will be possible. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic Power outages and tree damage are likely due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. Be sure to use extreme caution during your Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>051-067-068-082-083-091>096-098-171800- /O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 949 PM CST Thu Jan 16 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST FRIDAY... * WHAT...Mixed precipitation. Additional snow accumulations between a trace and 1 inch and ice accumulations of one tenth to a quarter of an inch. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic power outages and tree damage are possible due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Lawson
3 follow-up statements
657 WWUS43 KICT 170911 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 311 AM CST Fri Jan 17 2020 KSZ052-053-069>072-171800- /O.CON.KICT.WS.W.0003.000000T0000Z-200117T1800Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 311 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...A mix of sleet and snow with quickly transition to freezing rain early this morning. A quarter inch of ice expected by this morning with most of this accumulation on elevated surfaces such as trees. Sporadic power outages will be possible. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic Power outages and tree damage are likely due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. Be sure to use extreme caution during your Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ032-033-047>051-067-068-082-083-091>096-098-171800- /O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 311 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Mixed precipitation. Additional snow accumulations between a trace and 1 inch and ice accumulations of one tenth to a quarter of an inch. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic power outages and tree damage are possible due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Metzger
632 WWUS43 KICT 171029 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 429 AM CST Fri Jan 17 2020 KSZ032-033-047>051-067-068-171800- /O.UPG.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ /O.EXA.KICT.WS.W.0003.000000T0000Z-200117T1800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, and Newton 429 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY... * WHAT...Freezing rain with some sleet mixed in. Ice accumulations of up to three tenths of an inch. Winds gusting as high as 35 mph. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until noon CST today. * IMPACTS...Sporadic power outages and tree damage are possible due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ052-053-069>072-171800- /O.CON.KICT.WS.W.0003.000000T0000Z-200117T1800Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 429 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...A mix of sleet and snow with quickly transition to freezing rain early this morning. Up to three tenths of an inch of ice expected by this morning with most of this accumulation on elevated surfaces such as trees. Sporadic power outages will be possible. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic Power outages and tree damage are likely due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. Be sure to use extreme caution during your Friday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ082-083-091>096-098-171800- /O.CON.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 429 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Mixed precipitation. Additional snow accumulations between a trace and 1 inch and ice accumulations of one tenth to a quarter of an inch. Wind speeds will be increasing to around 20 mph by Friday morning. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until noon CST Friday. * IMPACTS...Sporadic power outages and tree damage are possible due to the ice. Roadways will be very slick, especially elevated surfaces like bridges and overpasses. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Vaughan
855 WWUS43 KICT 171752 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1152 AM CST Fri Jan 17 2020 KSZ032-033-047>053-067>072-171900- /O.CAN.KICT.WS.W.0003.000000T0000Z-200117T1800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 1152 AM CST Fri Jan 17 2020 ...WINTER STORM WARNING IS CANCELLED... The freezing rain has changed over to rain as temperatures continue to rise above freezing, therefore the warning has been cancelled. $$ KSZ082-083-091>096-098-171900- /O.CAN.KICT.WW.Y.0004.000000T0000Z-200117T1800Z/ Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 1152 AM CST Fri Jan 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... The freezing rain has changed over to rain as temperatures continue to rise above freezing, therefore the advisory has been cancelled. $$ Jakub
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 9:42 PM CST, 7 minutes earlier.
Area forecast discussion, Jan 16, 9:42 PM CST, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 942 PM CST Thu Jan 16 2020 .UPDATE... Issued at 938 PM CST Thu Jan 16 2020 Current plan is to go with a winter storm warning for areas generally along the KS Turnpike, which is where we have the highest confidence in elevated surfaces seeing a quarter inch of ice or more. Not out of the question this may eventually be expanded based on surface temp trends. Want to reiterate that we are not expecting a quarter inch of ice or more on roadways, but rather on elevated surfaces such as trees. However, do feel that bridges and overpasses will be very icy for the Fri morning commute across most of the area, even for locations outside of the warning. && .SHORT TERM...(This evening through Friday night) Issued at 358 PM CST Thu Jan 16 2020 A complex forecast scenario is unfolding over the next 24-36 hours. The science behind the forecast is very important, but I want to get to the key forecast takeaways first... 1) Precipitation looks to develop mid to late evening now, instead of early evening, which should make for a normal evening commute tonight. 2) Sub-freezing temperatures should hold on a bit longer into the morning Friday, extending the threat of icing through the Friday morning commute. 3) Accumulation-wise, we trended icing amounts up some areawide, and trended lower with snow/sleet. 4) The only headline change was to add Chautauqua to the Winter Weather Advisory. Satellite imagery and objective upper air analysis this afternoon shows a shortwave moving into the Four Corners region. A marked increase in low-level moisture transport and deep, broad WAA is occurring across the Southern/Central Great Plains ahead of this wave. Within this zone of increasing moisture transport and WAA, regional radar shows a broad area of light to moderate precipitation from the Rio Grand Valley of Texas north to just south of the OK/KS border. As the 850 mb ridge shifts east, the flow will veer and increase, with trajectories right off the Gulf of Mexico. This will allow an anomalous surge of moisture to advect into the region through Friday on a 50-60 kt LLJ. Meanwhile, a strong SFC high continues to slide southeast across the Midwest/Great Lakes region. Temps beneath this high are very cold (single digits and teens) with even lower dewpoints. This high will continue to funnel cold/dry air southwest into Kansas through tonight. Eventually, the low-level flow will become more southerly, allowing a gradual increase in SFC temps on Friday. Before then, though, the anomalous moisture will overrun the cold/dry air at the SFC, setting the stage for an impactful winter event. Model guidance is in very good agreement on the above. Where differences being to creep in is the warm layer aloft as well as the depth of the cold layer near the SFC. Those two layer will be battling for control of the precipitation type and guidance differs on which layer wins out and when. Comparing forecast soundings with recent 12z upper air soundings suggests the NAM is currently handling the thermal profiles the best and the forecast was trended that direction. The net effect with that is a slightly longer duration of freezing rain and a shorter duration of sleet/snow. If you take straight QPF and make that ice accumulation, you get some significant icing amounts (as straight model output might show). We caution using that data and here's why. The anomalous moisture combined with some weak instability and modest large scale forcing for ascent should support heavier precip rates at times. So, while we will likely see moderate to high QPF amounts (for this time of year), the higher precip rates should lead to increased runoff. Increased runoff tends to limit how much ice can accumulate on any surface. Additionally, during the height of the precip intensity, surface temps will be a bit more marginal for ice accretion (ie. in that 31-33 range). So, while we do anticipate travel and societal impacts, the thinking is that the above-mentioned factors will keep this from being a significant/damaging icing event. As previous shifts have mentioned, we encourage folks to pay attention to temperatures in their area. If SFC temps end up holding in the upper 20s or if precip rates end up lower, the threat of significant icing will increase. For this forecast, we are going to hold with a strongly-worded Winter Weather Advisory, but will be closely monitoring trends to see if any local upgrades are needed. This Advisory will have some higher icing amounts in it than might normally be seen with an Advisory for ice, primarily due to the limitations of runoff. Across SE KS, thinking the precip type will be mostly rain, with 1 to 1.5" of rain likely. We'll hold off on a Flood Watch for now, but rises in creeks and streams are likely. Should rainfall amounts come in higher, some flooding cannot be ruled out. Martin .LONG TERM...(Saturday through Thursday) Issued at 358 PM CST Thu Jan 16 2020 Sat...A dry post-frontal regime is anticipated at the start of the period with seasonable temperatures and light winds. Sun-Mon...An upper level ridge of high pressure is progged to amplify across the western CONUS as we move through the weekend while a progressive shortwave trough races eastward across the Great Lakes region. This will drive another surge of arctic air southward across the central CONUS with below normal temperatures arriving late Sunday into Monday. Highs on Mon may struggle to reach freezing across much of the area. Tue-Fri...Moderating temperatures can be expected as we move toward the middle of the week. The amplified mid/upper ridge across the Rockies is progged to translate eastward into the central CONUS on Tue. This will allow southerly flow and moderating temperatures to return to the region. A subtle shortwave trough may bring some light precipitation to the region toward the middle of the week with increasing uncertainty toward the end of the period. We may see another more robust mid/upper trough impacting the Central Plains toward the end of the period, however phase/amplitude uncertainties remain resulting in lower confidence at this time. MWM && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 622 PM CST Thu Jan 16 2020 After a decent start with all areas under a thick but fairly high overcast & unlimited vsbys the situation deteriorates rapidly late this eve. At 17/00Z a strong upper-deck trof was situated directly over the West Coast. As the trof moves E it'll take on a negative tilt as it crosses the Great Basin late tonight. This would induce sfc troffing to increase along the Front Range. Lower-deck warm, moist advection increases. With a warm layer above freezing from about 4,000-7,000ft overriding freezing temps FZRA & PL would develop across all areas. Cigs & vsbys would rapidly deteriorate with IFR cigs in most areas by ~06Z then LIFR by 09Z. KSLN would be the exception with IFR cigs arriving around 12Z. Vsbys would likewise deteriorate rapidly with 2-3SM predominant from late this eve thru Fri afternoon. && .HYDROLOGY... Issued at 358 PM CST Thu Jan 16 2020 A solid 0.50 to 1.50" of liquid-equivalent precipitation is expected over the next 24-36 hours. Would not be surprised to see a few areas approach 2" of rain in SE KS given the anomalous moisture coming in. Some nuisance lowland and urban flooding is likely, with rises in creeks and streams also expected. If some of the higher rainfall amounts are realized, then a few rivers could near Action/Minor flood stage. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 28 40 31 43 / 100 100 20 0 Hutchinson 27 40 29 42 / 100 80 10 0 Newton 25 39 28 41 / 100 100 20 0 ElDorado 27 39 30 42 / 100 100 40 0 Winfield-KWLD 30 41 32 45 / 100 100 40 0 Russell 21 40 26 42 / 100 70 10 0 Great Bend 24 40 27 43 / 100 70 10 0 Salina 24 39 27 40 / 100 90 20 0 McPherson 25 39 27 40 / 100 90 20 0 Coffeyville 32 40 33 45 / 100 100 70 0 Chanute 30 38 31 41 / 100 100 60 0 Iola 26 37 30 40 / 100 100 70 0 Parsons-KPPF 30 39 32 43 / 100 100 70 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST Friday for KSZ032-033- 047>053-067>072-082-083-091>096-098. && UPDATE...RBL SHORT TERM...RM LONG TERM...MWM AVIATION...EPS HYDROLOGY...RM
Hazardous weather outlook, Jan 16, 4:09 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CST Thu Jan 16 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CST Thu Jan 16 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Areas of freezing rain will develop from southwest to northwest this evening, possibly starting as a mix of sleet and snow. Across far southeast Kansas, mostly rain is expected, possibly starting as a brief mix of sleet and freezing rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Sleet and freezing rain will gradually transition to rain on Friday. Minor to moderate impacts from ice and snow are expected. Scattered power outages and minor tree damage will be possible. Please see the Winter Weather Advisory for additional details. Across portions of south-central and southeast Kansas, rises in creeks and streams can be expected along with minor lowland and urban flooding. There will be another opportunity for wintry precipitation mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports of ice or snow are appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin/MWM
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.